Arizona, 2023Flash Flooding and Damaging Winds in Arizona, July 31, 2023
July 31, 2023 · NWS TWC · 7 events in 2 counties and zones
Isolated thunderstorms moved northwest across parts of Graham, Cochise, Pinal and Pima counties during the afternoon and evening. Sporadic wind damage and isolated flash flooding occurred in the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved northwest across parts of Graham, Cochise, Pinal and Pima counties during the afternoon and evening. Sporadic wind damage and isolated flash flooding occurred in the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:22 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Mon Jul 31 2023
.SYNOPSIS...Showers and thunderstorms are likely across most of
the area this afternoon and evening. Some will be strong to
severe and capable of heavy rainfall leading to flash flooding.
Temperatures cool to near normal today through Wednesday. Rain
chances dwindle after Tuesday as drier air moves in. Hotter
temperatures return by Friday into the weekend.
&&
.DISCUSSION...Scattered thunderstorms kicking off the early
afternoon. We've picked up some decent shear and brisk storm
movement while dropping from 1.5 inches PW to around 1.35 or so.
Latest HRRR still has us on track for elevated strong
thunderstorm coverage from mid afternoon into the early evening
hours. We're just barely holding on to a sub 100 temperature at
the airport (which would be the first since mid June), but will
likely push past 100 over the next hour or two.
For Tuesday, expect modest drying and weak subsidence as the
impulse that is helping to organize our storms today shifts
northward and continues to weaken. This will limit storm coverage
quite a bit compared to what's expected today.
For Wednesday through the weekend, it looks hotter and drier.
Thursday through Saturday could see a complete shut-down of
seasonal thunderstorms as the high pressure ridge that has been
east of the area builds overhead and into northwest Mexico. That's
a firm blocking position combined with warmer mid levels to
inhibit convection. Back to record highs Friday through Sunday,
with a decent chance of 1 or more additional 110 temperatures
added to the summer total for Tucson.
Ensemble means are hinting that the western portion of the ridge
will break down and once again see a high center reconsolidating
to our east. That could open our corner of the state up again for
a thunderstorm return around next Monday or so. Tropics are
heating up again as well.
&&
.AVIATION...valid through 02/00Z.
Scattered to widespread SHRA/TSRA with gusty outflow winds
between 40-50 kts along with VSBY restrictions to 3SM or less
possible. Showers and thunderstorms diminishing by late evening
with partial clearing overnight. Isolated to scattered -SHRA/-TSRA
return after 01/19Z. Outside of thunderstorm outflows, afternoon
SFC winds will be WLY at KTUS, and SLY at KOLS and KDUG at around
15 kts becoming light and terrain driven overnight. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to widespread afternoon and evening
showers and thunderstorms are expected across southeast Arizona.
Storms will be capable of producing strong, gusty, and erratic
outflow winds of 40-60 mph along with heavy rain. On Tuesday, storms
will have less coverage and intensity with wind gusts up to 45 mph
possible. Although sustained 20-foot winds will generally remain
under 15 mph, gusts to around 25 mph may occur. Temperatures
closer to normals today and tomorrow but will quickly heat back
up Wednesday and beyond, with near record highs returning by
Friday. Valley min RH readings will generally range between 20-
30% today and tomorrow with conditions drying out to 10-20% for
Wednesday and beyond.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 3:08 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST Mon Jul 31 2023
AZZ506-511-312300-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
308 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of east central Pinal
County through 400 PM MST...
At 307 PM MST, Doppler radar was tracking a strong thunderstorm near
Dudleyville, or 8 miles north of Mammoth, moving north at 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.
This includes the following highways...
Route 77 between mile markers 118 and 134.
Route 177 between mile markers 139 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3313 11053 3278 11054 3276 11075 3305 11096
3307 11084 3298 11077 3300 11076 3303 11073
3307 11073 3308 11069 3310 11068
TIME...MOT...LOC 2207Z 173DEG 14KT 3285 11066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WJMSpecial weather statement, Jul 31, 4:11 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
411 PM MST Mon Jul 31 2023
AZZ506-507-509-511-010000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
411 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of southwestern Graham
and eastern Pinal Counties through 500 PM MST...
At 411 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Manuel, or 24 miles southeast of Mammoth, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southwestern
Graham and eastern Pinal Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3248 11014 3244 11035 3268 11052 3275 11022
TIME...MOT...LOC 2311Z 157DEG 10KT 3255 11029
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThunderstorm Wind, Pinal
- When
- July 31, 5:10 PM MST
- Where
- Pinal County, 0.44 mi NNE of North Mammoth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 32.736, -110.647
Thunderstorm winds downed a large dead tree that fell onto a pickup while driving along Owens Pl.
Thunderstorm Wind, Pima
- When
- July 31, 5:52 PM MST
- Where
- Pima County, Emery Park
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 32.130, -110.950
Thunderstorm winds downed a power pole and a tree at the Tucson International Airport. A thunderstorm wind gust to 58 mph was measured at KTUS ASOS at 1752MST.
Thunderstorm Wind, Pima
- When
- July 31, 6:40 PM MST
- Where
- Pima County, 4.72 mi WSW of (Tus)tucson Intl Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 32.090, -111.023
Thunderstorm winds downed at least 3 power poles along Mission Rd. south of Campus Dr.
Thunderstorm Wind, Pima
- When
- July 31, 7:15 PM MST
- Where
- Pima County, 1.75 mi W of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.350, -111.110
Thunderstorm winds downed trees at Cortaro and Silverbell.
Thunderstorm Wind, Pima
- When
- July 31, 7:35 PM MST
- Where
- Pima County, 1.38 mi S of Tuscon Marana Nw Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.400, -111.220
A thunderstorm wind gust to 72 mph was recorded at KAVQ AWOS at 1935MST.
Flash Flood, Pima
- When
- July 31, 8:00 PM MST to 8:45 PM MST
- Where
- Pima County, 4.54 mi WSW of (Tus)tucson Intl Arp to 5.07 mi SSE of Drexel Hgts
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.086, -111.016
Heavy rain of 1-2 in less than an hour caused the closure of sections of Mission Rd. from Drexel to Campus Dr.
Flash Flood, Pima
- When
- July 31, 8:15 PM MST to 9:15 PM MST
- Where
- Pima County, 0.96 mi SW of Jaynes to 0.81 mi SSW of Jaynes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.292, -111.044
Heavy rain of 1-1.5 in less than 1 hour caused Roger Wash to flow rapidly across Silverbell Rd. between West Hills of Gold and Sweetwater Drives.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2023$1.7 million · 1 event
- Lightning Strike in South Carolina, July 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 31, 2023$675,000 · 1.5 in hail · 4 events
- Hail and Lightning Strike in Arizona, July 31, 2023$600,000 · 1 in hail · 2 events
- Wildfire in Colorado, July 31, 2023$500,000 · 1 event
- Tornado and Flash Flooding in Colorado, July 31, 2023$310,000 · 1.25 in hail · 10 events
- Flood and Damaging Winds in Florida, July 31, 2023$240,000 · 50 kt wind · 4 events
- Damaging Winds in Louisiana, July 31, 20231 injured · $57,000 · 50 kt wind · 11 events
- Excessive Heat in Louisiana, July 31, 202336 events
- Damaging Winds in North Carolina, July 31, 2023$30,000 · 50 kt wind · 5 events
- Excessive Heat in Texas, July 31, 202321 events
- Heat in Oklahoma, July 31, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124334, 1124335, 1124336, 1124337, 1124338, 1124340, 1124341.